Colorado, 2006Flash Flood and Damaging Wind in Colorado, August 31, 2006
August 31, 2006 · NWS GLD · 2 events in 2 counties and zones
1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 1:30 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 31, 1:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU AUG 31 2006
.DISCUSSION...
FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES TONIGHT THROUGH
FRIDAY NIGHT ALONG WITH TEMPERATURES. LATEST 19Z SURFACE MAP
ANALYSIS SHOWED A COLD FRONT ACROSS SOUTHWEST NEBRASKA INTO
NORTHEAST COLORADO MOVING SOUTHEAST. A TROUGH AHEAD OF THE FRONT
EXTENDED NORTH TO SOUTH ACROSS EASTERN COLORADO. LATEST IR AND
WATER VAPOR SATELLITE IMAGERY SHOWED UPPER LOW MOVING SOUTHEAST
THROUGH MONTANA WITH RIDGING EVIDENT OVER ARIZONA AND NEW MEXICO.
A VORT MAX ALSO SEEN ON WATER VAPOR MOVING THROUGH CENTRAL
COLORADO.
SHORT TERM MODELS WERE IN GOOD AGREEMENT TODAY WITH DEVELOPING
SCENARIO OF MOVING COLD FRONT THROUGH FORECAST AREA TONIGHT AND
INTO FRIDAY WHILE UPPER LEVEL TROUGH MOVES INTO AREA ON FRIDAY.
OVERALL WEATHER PATTERN HAS SLOWED A BIT DUE TO DOWNSTREAM
SYSTEMS. HAVE GONE WITH A BLEND OF THE NAM AND GFS MODELS THROUGH
THE SHORT TERM PERIODS.
FOR TONIGHT LATEST RADAR OBSERVATIONS SHOW CONVECTION BEGINNING TO
FORM OVER THE MOUNTAINS AND HIGHER TERRAIN TO OUR WEST AND
NORTHWEST MOVING EAST. AS THE UPPER LEVEL VORT MAX MOVES THROUGH
THE REGION TONIGHT ALONG WITH PROXIMITY OF COLD FRONT
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AND SHOULD DEVELOP INTO
AN MCS AND MOVE SOUTHEASTWARD. WILL GO WITH LIKELY POPS FOR
TONIGHT ALL ZONES WITH MENTION OF SOME SEVERE FOR THIS EVENING.
WILL GO CLOSE TO GUIDANCE FOR OVERNIGHT LOW TEMPERATURES IN THE
UPPER 50S TO LOWER 60S.
FOR FRIDAY AND FRIDAY NIGHT UPPER TROUGH MOVES EASTWARD ACROSS THE
REGION AS COLD FRONT MOVES TO OUR SOUTH. MODELS AGREE WITH GOOD
COOL UPSLOPE FLOW IN PLACE AND AMPLE LIFT TO CONTINUE CHANCES FOR
CONVECTION AT LEAST THROUGH FRIDAY NIGHT. DID NOT MAKE MUCH CHANGE
TO GOING TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 50S.
FOR SATURDAY HAVE KEPT MENTION FOR SLIGHT CHANCE FOR SHOWERS FAR
EASTERN ZONES WHILE REST OF FORECAST AREA SHOULD SEE LOTS OF
CLOUDS BEFORE SOME CLEARING TAKES PLACE WEST TO EAST DURING THE
AFTERNOON. WILL STILL MAINTAIN COOL HIGH TEMPERATURES IN THE 70S.
FOR SUNDAY AND BEYOND HIGH PRESSURE BOTH SURFACE AND ALOFT BEGIN
TO BUILD INTO THE REGION AND START A PERIOD OF DRY BUT CONTINUED
COOL WEATHER. FAST NORTHWEST FLOW ALOFT TAKES HOLD BY MONDAY AND
CONTINUES THROUGH THE MIDDLE OF NEXT WEEK. MADE VERY LITTLE
CHANGES TO TEMPERATURES FOR THE EXTENDED FORECAST PERIOD WITH
HIGHS MAINLY IN THE UPPER 70S AND LOWER 80S AND LOWS IN THE 50S.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
LAMMERS
Hazardous weather outlook, Aug 31, 9:48 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU AUG 31 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1148 AM CDT THU AUG 31 2006 /1048 AM MDT THU AUG 31 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA
THIS AFTERNOON AND THROUGHOUT THE EVENING HOURS.
STRONG THUNDERSTORMS WILL BEGIN TO FORM AFTER 2 PM MDT (3 PM CDT)
ACROSS PORTIONS OF EASTERN COLORADO AND NORTHWEST KANSAS.
THUNDERSTORMS WILL INCREASE IN COVERAGE IN THE EVENING AND WILL
SPREAD ACROSS MUCH OF THE AREA. THE PRIMARY THREAT WITH ANY STORM
THAT FORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THERE IS A
SMALL THREAT FOR A TORNADO...PRIMARILY EARLY IN THE EVENING...BUT
AS STORMS MERGE TOGETHER THIS THREAT WILL DIMINISH.
SLOW STORM MOVEMENTS WILL ALSO CREATE AREAS OF HEAVY RAIN WITH THE
POTENTIAL FOR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT AS AN UPPER
TROUGH MOVES EAST OF THE ROCKIES AND ACROSS THE HIGH PLAINS. THE
MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
JRM
In the hours before
Local storm report, Aug 31, 5:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT THU AUG 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 11 SSE WALLACE 38.77N 101.51W
08/31/2006 E0.88 INCH WALLACE KS PUBLIC
&&
MWMFlash Flood, Kit Carson
- When
- August 31, 6:00 PM MST to 9:00 PM MST
- Where
- Kit Carson County, 18 mi SSE of Burlington
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
One and a half feet of water crossing Roads C and 52.
Thunderstorm Wind, Yuma
- When
- August 31, 7:23 PM MST
- Where
- Yuma County, 7 mi SE of Idalia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.633, -102.200
Small pieces of roof material blown off.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in North Carolina, August 31, 20061 injured · $23 million · F0 · 20 events
- Tropical Storm in North Carolina, August 31, 2006$4.5 million · 4 events
- Lightning Strike in Florida, August 31, 2006$550,000 · 1 event
- Flash Flooding and Damaging Winds in Texas, August 31, 2006$43,000 · 54 kt wind · 5 events
- Hail in Colorado, August 31, 20061.75 in hail · 7 events
- Flash Flood and Hail in Kansas, August 31, 20062 in hail · 4 events
- Hail and Heavy Rain in Kansas, August 31, 20061 in hail · 3 events
- Hail in Montana, August 31, 20060.75 in hail · 2 events
- Flash Flooding in South Carolina, August 31, 20062 events
- Hail and Damaging Wind in Kansas, August 31, 200652 kt wind · 2 events
- High Wind in Montana, August 31, 20061 event
- Flash Flood in North Carolina, August 31, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533022, 5533021.